Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

GPs should co-prescribe PPIs to elderly taking aspirin, say researchers

GPs should prescribe proton-pump inhibitors (PPIs) to over-75s who are on a daily dose of aspirin, to prevent serious gastrointestinal bleeds, a study has concluded.

Researchers from the University of Oxford studied more than 3,000 patients on antiplatelets (mainly aspirin) over a 10-year period, more than 300 of whom were taken to hospital for bleeding.

They concluded that among patients aged 75 or older, the overall risk of developing serious bleeding was 10 times higher – which the authors concluded was ‘at least as likely to be disabling or fatal’ as another stroke.

As half of the major bleeds recorded in the over-75s were upper gastrointestinal (GI), the study also looked at the effect of PPIs, which can reduce upper GI bleeding by up to 90% in patients on long-term antiplatelet therapy.

The study, published in The Lancet, estimated that for every 25 people aged 85 or above treated with PPIs, one patient could be saved from a serious upper GI bleed.

Current NICE guidance on NSAID prescribing already recommends co-prescription of PPIs in patients at increased risk of adverse GI effects, which includes those aged 65 or above.

Despite this, such treatment is not routine and among the study participants just one-third of patients were prescribed a PPI.

Experts are now calling for guidance to be updated so that patients aged 75 or above on long-term antiplatelet therapy are routinely co-prescribed a PPI.

The researchers, from the Centre for Prevention of Stroke and Dementia, said that ‘given that half of the major bleeds in patients aged 75 years or older were upper gastrointestinal, the estimated NNT for routine PPI use to prevent such bleeds is low, and co-prescription should be encouraged’.

Because this was an observational study, rather than a randomised trial, it was not possible to show that the increased risk was entirely caused by aspirin, although previous research has shown it does increase the risk, the researchers added.

Lead author Professor Peter Rothwell said: 'We have known for some time that aspirin increases the risk of bleeding for elderly patients. But our new study gives us a much clearer understanding of the size of the increased risk and of the severity and consequences of bleeds.

'Previous studies have shown there is a clear benefit of short term antiplatelet treatment following a heart attack or stroke. But our findings raise questions about the balance of risk and benefit of long-term daily aspirin use in people aged 75 or over if a proton-pump inhibitor is not co-prescribed.'

He added: 'However, suddenly stopping medication is definitely not advised, so patients should always talk to their doctors.'

GP and expert in primary care cardiology Dr Ahmet Fuat told Pulse: ‘GI bleeding is a major issue and worry for GPs in elderly patients taking antiplatelet drugs following an ischaemic episode.

'This study provides robust evidence that we should be routinely co-prescribing PPIs with aspirin in all patients over 75 to reduce the risk of major or fatal GI bleeding.

‘Many GPs currently do this routinely, but this advice should be enshrined in guidelines and applied universally.’

Readers' comments (1)

  • Vinci Ho

    (1)Quoted from Lancet:
    'The estimated NNT for routine PPI use to prevent one disabling or fatal upper gastrointestinal bleed over 5 years fell from 338 for individuals younger than 65 years, to 25 for individuals aged 85 years or older.'
    Evidence looked strong and I think we , GP, tend to prescribe PPI with antiplatelets as a norm.
    (2) Antiplatelet , NSAID and SSRI should be all included in consideration to add PPI protection , especially if they are co-prescribed . Obviously, the latter two should be restricted to justified indications only.
    (3) The previous concern of PPI interacting with antiplatelets lowering the efficacy of the latter , has been proven non-relevant. Concerns on C. difficile and osteoporosis associated with long term PPI use , however, remain .

    Unsuitable or offensive? Report this comment

Have your say

IMPORTANT: On Wednesday 7 December 2016, we implemented a new log in system, and if you have not updated your details you may experience difficulties logging in. Update your details here. Only GMC-registered doctors are able to comment on this site.